Tag Archives: drug

Hepatobiliary with CCK shortage of drug

Due to drug manufacturing shortages as reported by the drug vendor, Bracco Diagnostic on May 21, 2014 scheduling of outpatient Hepatobiliary studies, with cholecystokinin (CCK), will be discontinue. . The drug, Kinevac, has no known alternatives, prompting this action. 

The Centralized Scheduling Department has been requested to retain a list of patients requiring this test. Once supplies become available, they will coordinate the scheduling of these patients.

Should you have any questions, please feel free to contact me at 815-759-4080.

– John Heinrich – Director, Medical Imaging – CHS

Benzodiazepine drug use and adverse respiratory outcomes among older adults with COPD

A retrospective study conducted in the Canadian province of Ontario found an association between the use of benzodiazepines and increased risk of experiencing breathing problems in elderly patients with COPD.  In addition, this study found a 92 percent increased risk of going to the emergency room for treatment of pneumonia and COPD, and those patients were more likely to be hospitalized.

References

Benzodiazepine drug use and adverse respiratory outcomes among older adults with COPD, Nicholas T. Vozoris et al doi: 10.1183/09031936.00008014, ERJ April 17, 2014 erj00080-2014

Nationwide Voluntary Recall of All Products for Sterile Use from Compounding Pharmacy located in Cedar Park, Texas – FDA

Summary

The U.S. Food and Drug Administration (FDA) is alerting health care providers and patients of a voluntary nationwide recall of all products produced and distributed for sterile use by Specialty Compounding, LLC, Cedar Park, Texas. There have been recent reports of bacterial bloodstream infections potentially related to the company’s calcium gluconate infusions.

CDC and the FDA are working with Texas state officials to determine the scope of the contamination. According to the FDA, information provided by the firm stated that the recalled products (i.e., all products produced and distributed for sterile use by Specialty Compounding) were distributed directly to patients nationwide, with the exception of North Carolina, which received no products. The full text of the recall is available on the FDA website. Also according to the FDA, information provided by the firm stated that recalled products were also distributed to hospitals and physician offices in Texas.

Background

The Texas Department of State Health Services has reported bacterial bloodstream infections in 15 patients from two Texas hospitals who received an infusion of calcium gluconate 2 grams in Sodium Chloride 0.9 percent for Injection, supplied by Specialty Compounding. According to Texas state officials, most infections were caused by Rhodococcus equi and are thought to be related to the infusions. Two of the 15 patients have died. CDC does not have information that the deaths are related to recalled product. Also according to Texas state officials, cultures from an intact sample of calcium gluconate compounded by Specialty Compounding show growth of bacteria that are consistent with Rhodococcus species. Isolates are being evaluated by CDC to confirm the identification.

Reference

FDA recall of Specialty Compunding LLC

Safety of Glucagon Like Peptides (GLP-1) – ISMP alert

The latest ISMP 1 provides a discussion on the safety of the glucagon-like peptide-1 (GLP-1) medications which have been accumulating in the market for treatment of diabetes. ISMP reviewed adverse drug event reports over a 12 month period associated with these medications and pancreatitis, pancreatic cancer and thyroid cancer. ISMP is recommending stronger warnings in prescribing information for these medications.

Also – a good discussion differentiating the quality assurance requirements between compounding pharmacies and manufacturers. The loop hole here is that many compounding pharmacies are acting as manufacturers and not being held to the same standard.

Thanks,
Scott Padjen